Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

Request Permissions   Purchase Content 
 
 

 

Finite differences of the logarithm of the partition function


Authors: William Y. C. Chen, Larry X. W. Wang and Gary Y. B. Xie
Journal: Math. Comp. 85 (2016), 825-847
MSC (2010): Primary 05A20; Secondary 11B68
DOI: https://doi.org/10.1090/mcom/2999
Published electronically: July 22, 2015
MathSciNet review: 3434883
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ p(n)$ denote the partition function. DeSalvo and Pak proved that $ \frac {p(n-1)}{p(n)}\left (1+\frac {1}{n}\right )> \frac {p(n)}{p(n+1)}$ for $ n\geq 2$. Moreover, they conjectured that a sharper inequality $ \frac {p(n-1)}{p(n)}\left ( 1+\frac {\pi }{\sqrt {24}n^{3/2}}\right ) > \frac {p(n)}{p(n+1)}$ holds for $ n\geq 45$. In this paper, we prove the conjecture of Desalvo and Pak by giving an upper bound for $ -\Delta ^{2} \log p(n-1)$, where $ \Delta $ is the difference operator with respect to $ n$. We also show that for given $ r\geq 1$ and sufficiently large $ n$, $ (-1)^{r-1}\Delta ^{r} \log p(n)>0$. This is analogous to the positivity of finite differences of the partition function. It was conjectured by Good and proved by Gupta that for given $ r\geq 1$, $ \Delta ^{r} p(n)>0$ for sufficiently large $ n$.


References [Enhancements On Off] (What's this?)

  • [1] M. Abramowitz and I. A. Stegun, Handbook of Mathematical Functions, Dover, New York 1965.
  • [2] Gert Almkvist, Exact asymptotic formulas for the coefficients of nonmodular functions, J. Number Theory 38 (1991), no. 2, 145-160. MR 1111368 (92c:11107), https://doi.org/10.1016/0022-314X(91)90080-U
  • [3] Gert Almkvist, On the differences of the partition function, Acta Arith. 61 (1992), no. 2, 173-181. MR 1162124 (93b:11133)
  • [4] Árpád Baricz, Bounds for modified Bessel functions of the first and second kinds, Proc. Edinb. Math. Soc. (2) 53 (2010), no. 3, 575-599. MR 2720238 (2011k:33010), https://doi.org/10.1017/S0013091508001016
  • [5] C. Bessenrodt and K. Ono, Maximal multiplicative properties of partitions, Ann. Combin. to appear.
  • [6] W. Y. C. Chen, Recent developments on log-concavity and $ q$-log-concavity of combinatorial polynomials, DMTCS Proceeding, 22nd International Conference on Formal Power Series and Algebraic Combinatorics, 2010.
  • [7] R. M. Corless, G. H. Gonnet, D. E. G. Hare, D. J. Jeffrey, and D. E. Knuth, On the Lambert $ W$ function, Adv. Comput. Math. 5 (1996), no. 4, 329-359. MR 1414285 (98j:33015), https://doi.org/10.1007/BF02124750
  • [8] S. DeSalvo and I. Pak, Log-concavity of the partition function, The Ramanujan Journal, to appear, DOI:10.1007/s11139-014-9599-y.
  • [9] I. J. Good, The difference of the partition function, Problem 6137, Amer. Math. Monthly 84 (1997), 141.
  • [10] Hansraj Gupta, Finite differences of the partition function, Math. Comp. 32 (1978), no. 144, 1241-1243. MR 0480319 (58 #492)
  • [11] G. H. Hardy and S. Ramanujan, Asymptotic formulæ in combinatory analysis [Proc. London Math. Soc. (2) 17 (1918), 75-115], Collected papers of Srinivasa Ramanujan, AMS Chelsea Publ., Providence, RI, 2000, pp. 276-309. MR 2280879
  • [12] Charles Knessl and Joseph B. Keller, Partition asymptotics from recursion equations, SIAM J. Appl. Math. 50 (1990), no. 2, 323-338. MR 1043589 (91e:11114), https://doi.org/10.1137/0150020
  • [13] Charles Knessl and Joseph B. Keller, Asymptotic behavior of high-order differences of the partition function, Comm. Pure Appl. Math. 44 (1991), no. 8-9, 1033-1045. MR 1127047 (92k:11109), https://doi.org/10.1002/cpa.3160440814
  • [14] D. H. Lehmer, On the series for the partition function, Trans. Amer. Math. Soc. 43 (1938), no. 2, 271-295. MR 1501943, https://doi.org/10.2307/1990043
  • [15] D. H. Lehmer, On the remainders and convergence of the series for the partition function, Trans. Amer. Math. Soc. 46 (1939), 362-373. MR 0000410 (1,69c)
  • [16] A. M. Odlyzko, Differences of the partition function, Acta Arith. 49 (1988), no. 3, 237-254. MR 932523 (89c:11151)
  • [17] S. Ponnusamy and M. Vuorinen, Asymptotic expansions and inequalities for hypergeometric functions, Mathematika 44 (1997), no. 2, 278-301. MR 1600537 (99b:33004), https://doi.org/10.1112/S0025579300012602
  • [18] H. Rademacher, A convergent series for the partition function $ p(n)$, Proc. Nat. Acad. Sci. 23 (1937), 78-84.
  • [19] Hans Rademacher, Topics in analytic number theory, edited by E. Grosswald, J. Lehner and M. Newman, Die Grundlehren der mathematischen Wissenschaften, Band 169, Springer-Verlag, New York-Heidelberg, 1973. MR 0364103 (51 #358)
  • [20] G. N. Watson, A Treatise on the Theory of Bessel Functions, Cambridge University Press, Cambridge, England; The Macmillan Company, New York, 1944. MR 0010746 (6,64a)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 05A20, 11B68

Retrieve articles in all journals with MSC (2010): 05A20, 11B68


Additional Information

William Y. C. Chen
Affiliation: Center for Applied Mathematics, Tianjin University, Tianjin 300072, People’s Republic of China
Email: chenyc@tju.edu.cn

Larry X. W. Wang
Affiliation: Center for Combinatorics, LPMC-TJKLC, Nankai University, Tianjin 30071, People’s Republic of China
Email: wsw82@nankai.edu.cn

Gary Y. B. Xie
Affiliation: Center for Combinatorics, LPMC-TJKLC, Nankai University, Tianjin 30071, People’s Republic of China
Email: xieyibiao@mail.nankai.edu.cn

DOI: https://doi.org/10.1090/mcom/2999
Received by editor(s): July 1, 2014
Received by editor(s) in revised form: September 23, 2014
Published electronically: July 22, 2015
Additional Notes: The authors wish to thank the referee for helpful comments. This work was supported by the 973 Project, the PCSIRT Project of the Ministry of Education and the National Science Foundation of China.
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society